Alert archive / Maine / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 24, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 13, 2020, 3:30 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2020, 3:30 PM EDT (19:30 UTC)
- Expired
- Jul 13, 2020, 4:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Penobscot County, ME, Piscataquis County, ME
The radar
The Caribou radar (KCBW), 101 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:26 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 13, 12:26 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1226 PM EDT Mon Jul 13 2020 .SYNOPSIS... An upper level trough will cross the region later today into Tuesday. High pressure will build in from the north on Wednesday then slide southeast of the area Thursday. Low pressure will approach the area Thursday night into Friday. && .NEAR TERM /THROUGH TONIGHT/... 1225 PM Update... No major changes except to adjust maximum and current temperatures based on observations. The largest adjustments were along the coast, where offshore flow has delayed the sea breeze so far. Cumulus are beginning to develop across much of the forecast area, with limited vertical development so far on webcams and infrared cloud top temperatures. Locally heavy rainfall and training cells remain possible later this afternoon across central and Downeast Maine. Please see the recently issued WPC Mesoscale Precipitation Discussion 477 for additional details. Previous Discussion... A cold front is forecast to slide s today from Canada, clearing northern Maine by early afternoon. The front gets hung up across the Downeast region this afternoon into this evening as a weak area of low pres moves ne along the front. The best instability today looks to be across the lower Penobscot Valley(Bangor region into the Downeast. Some scattered showers are expected across the northern areas into early afternoon as the front drops s. The most notable thing will be the drier air coming in behind the front across northern Maine after a few days of tropical air. The higher dewpoints(mid/upper 60s) will remain across the southern areas. Temps are forecast to warm into the low/mid 80s across southern Piscataquis and Penobscot Valleys this afternoon. 00Z UA showed some cooling aloft to be advected ne today allowing for further destabilization as the llvls warm. The NAMNEST, RAP along w/the HRRR point to CAPE values climbing to 1000-1500 joules across srn areas this afternoon. Shear is sufficient to allow for tstm development and lapse rates steepen enough to allow for updrafts for sustained development. Some signals are pointing to the potential for tstms to contain heavy rainfall given the light wind field through 700 mbs as noted on the model soundings and PWs > 1.5". Plus, a Theta E ridge is expected to be in place w/increasing moisture convergence. This feature along w/the sw flow aloft paralleling the front will allow for training cells adding to the heavy rainfall potential. Repeated storms over the same area could lead to some flooding, especially in the Bangor region, where storm drains may not be able to handle the heavy rainfall in a short period of time. We had a case such as this back on June 26th where up to one inch of rain fell w/in 30 minutes. Another item to consider in the potential for some small hail given the cold pool aloft. The action will shift toward Washington County this evening as the front presses south. Therefore, decided to extend the heavy rainfall wording through 10 mph to account for the eastward propagation of the cells. The activity will wind down later in the evening w/the front sliding off the coast w/some scattered showers leftover. Further n, much drier and cooler air to filter in behind the front w/dewpoints in the low/mid 50s. Further s, dewpoints will be in the upper 50s to lower 60s. Decided to include the mention of fog && .SHORT TERM /TUESDAY THROUGH THURSDAY/... Upper level low pressure centered over western New England Tuesday morning will support a surface low across the Gulf of Maine. The low may bring some light showers to central and Downeast areas Tuesday while the north remains dry as high pressure pushes down from Quebec. The sky will gradually clear from north to south Tuesday night into Wednesday as the high pushes down from the north. However, some clouds wrapping back from the upper low, now exiting into the Maritimes, may keep eastern Downeast locations mostly cloudy. Wednesday night will then be clear, cool and becoming calm as surface high pressure settles over the area. Patchy fog will be likely in the valleys late Wednesday night, especially over the north. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Thursday will begin mostly sunny after any morning fog burns off. High pressure will slide east of the area and a fast moving shortwave and embedded surface low will approach from the west. Clouds will increase from the west late Thursday into Thursday night and some showers may begin to spread into western areas late Thursday night or early Friday morning. Some thunderstorms Friday may affect far western areas. The low is expected to weaken and become disorganized Friday as the shortwave moves in. Showers will likely become lighter and more scattered as they progress east across the state. Some showers may continue into Friday night over the east before a new high slides in behind the departing shortwave on Saturday. This will bring a mostly sunny and warm day Saturday with just a chance for some lingering showers in eastern areas early in the day. By Sunday much warmer air will lift north into the area on south to southwesterly winds as the high slides east and another frontal boundary begins to approach from western Quebec. Clouds may increase late in the day Sunday followed by a chance of showers and thunderstorms Sunday night into early Monday as the next front pushes through. A strong gradient aloft and very warm air across the area could produce strong winds in any storms Sunday into Sunday night. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... NEAR TERM: VFR for the most part right into tonight for all terminals. There is potential for MVFR cigs for KFVE ahead of a cold front this morning. MVFR vsbys for KBHB this morning. Tstms are possible for KBGR and KBHB this afternoon into the evening which could drop conditions briefly to MVFR and possibly IFR. Heavy rainfall a significant threat. WSW winds 10 mph will be shifting to the WNW tonight w/the cold frontal passage. SHORT TERM: Tuesday: VFR north and MVFR Downeast. Light NE wind. Tuesday night: MVFR to VFR Downeast. VFR North N wind. Wednesday: VFR. Light N wind. Wednesday night: VFR, except locally dropping to IFR in valley fog late. Calm air. Thursday: VFR. Calm air, then light S wind late. Thursday night: VFR, dropping to MVFR then IFR late. S wind Friday: IFR becoming MVFR. SE wind. Friday night: MVFR becoming VFR. Light N wind. Saturday: VFR. Light and variable wind. && .MARINE... NEAR TERM: Update: Seas are down to 5 ft on the outer zones. Therefore, SCA was cancelled. Intra-coastal zones are seeing waves around 4 ft. SW winds around 10 kt will be shifting to the NNE later tonight into Tuesday morning w/the passage of the cold front. SHORT TERM: Seas may approach 5 ft in S swell Tue into Tue night. Otherwise, wind and seas will be below SCA this week. Fog may limit visibilities early Tuesday. An offshore flow and high pressure building north of the area should then bring improved visibility later Tuesday through mid-week. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Hewitt/MStrauser Short Term...Bloomer Long Term...Bloomer Aviation...Hewitt/Bloomer Marine...Hewitt/Bloomer
Hazardous weather outlook, Jul 13, 5:08 AM EDT, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 508 AM EDT Mon Jul 13 2020 MEZ010-011-015>017-029>032-140915- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 508 AM EDT Mon Jul 13 2020 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. Thunderstorms are expected this afternoon into the evening. Storms will be slow moving and capable of producing heavy rainfall with the threat for flash flooding. The highest concentration of storms will be across the Penobscot Valley into the Downeast region. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ001>006-140915- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- 508 AM EDT Mon Jul 13 2020 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine and North Woods Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-140915- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 508 AM EDT Mon Jul 13 2020 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No Hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 13, 2:20 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Caribou ME
220 PM EDT Mon Jul 13 2020
MEZ010-031-131915-
Southern Piscataquis-Central Piscataquis-
220 PM EDT Mon Jul 13 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
PISCATAQUIS COUNTY...
At 220 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southwest of Greenville to
Bingham. Movement was east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Dover-Foxcroft, Greenville, Guilford, Monson, Blanchard,
Elliottsville, Kingsbury Plantation, Sangerville, Parkman, Abbot,
Wellington, Shirley, Willimantic, Bowerbank, Kingsbury, Onawa,
Barnard, Katahdin Iron Works and Williamsburg.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4553 6908 4509 6926 4505 6950 4503 6950
4503 6963 4509 6964 4511 6966 4512 6965
4528 6971 4530 6970 4544 6975
TIME...MOT...LOC 1820Z 259DEG 19KT 4538 6973 4506 6988
CornwellThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:20 PM EDT | Special Weather Statement | CAR | Somerset | 55 min |
| Jul 13, 2:50 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 40 min |
| Jul 13, 4:34 PM EDT | Special Weather Statement | CAR | Penobscot | 41 min |
| Jul 13, 5:25 PM EDT | Special Weather Statement | CAR | 50 min | |
| Jul 13, 6:22 PM EDT | Special Weather Statement | CAR | Washington | 23 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.